Florida, 2009Hail and Damaging Wind in Florida, February 28, 2009
February 28, 2009 · NWS TAE · 2 events in 2 counties and zones
Thunderstorm winds downed trees and damaged a school and nearby home in Sneads. Golf ball sized hail fell near New Hope in Holmes County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorm winds downed trees and damaged a school and nearby home in Sneads. Golf ball sized hail fell near New Hope in Holmes County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Feb 28, 1:40 PM CST, 2 hours 5 minutes earlier.
Area forecast discussion, Feb 28, 1:40 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
240 PM EST SAT FEB 28 2009
.SYNOPSIS...AT 18Z...THE SURFACE LOW HAS MOVED NORTHEAST JUST SOUTH
OF ATLANTA WITH THE STRONG COLD FRONT EXTENDING SOUTHWEST TO NEAR
MOBILE. A SQUALL LINE HAS ORGANIZED AND WAS RACING EASTWARD ACROSS
OUR CWA AT 40 TO 45 MPH. SOME OF THE STORMS HAVE BEEN STRONG TO
SEVERE AND A TORNADO WATCH IS IN EFFECT UNTIL 00Z FOR MOST OF OUR GA
ZONES...ALL OF SE AL AND ALL PANHANDLE ZONES EXCEPT GULF COUNTY.
THIS WATCH WILL MOST LIKELY BE EXTENDED EASTWARD TO INCLUDE THE
COUNTIES OF OUR CWA THAT ARE NOT CURRENTLY IN THE WATCH. WATER VAPOR
IMAGERY SHOWS THE UPPER LOW OVER NORTHEAST OKLAHOMA AND DROPPING TO
THE SOUTHEAST. THIS FEATURE WILL PLAY A SIGNIFICANT ROLE IN OUR
WEATHER ON SUNDAY.
&&
.SHORT TERM...(TONIGHT THROUGH MONDAY)...AS THIS SURFACE LOW LIFTS
TO THE NORTHEAST IT WILL DRAG THE COLD FRONT ACROSS OUR REGION THIS
EVENING. A SECONDARY SURFACE LOW IS FORECAST TO DEVELOP ON THE FRONT
OVER SOUTHEAST GEORGIA OVERNIGHT AS THE UPPER LOW DROPS INTO CENTRAL
MISSISSIPPI AND THEN INTO SOUTHERN ALABAMA. THIS WILL SLOW THE
EASTWARD PROGRESSION OF THE FRONT DOWN...WITH LINGERING CHANCES OF
POPS AT LEAST OVER OUR EASTERN ZONES. OUR WESTERN ZONES WILL
TEMPORARILY BE DRY SLOTTED TONIGHT BUT THEN SOME WRAP AROUND
MOISTURE MAINLY IN THE FORM OF CLOUDS WILL MOVE BACK IN AROUND OR
JUST AFTER DAYBREAK. IF THERE IS ENOUGH MOISTURE AS THE MODELS HAVE
BEEN INDICATING AND THE TEMPERATURES ARE COLD ENOUGH...WE COULD SEE
SOME LIGHT RAIN MIXED WITH LIGHT SNOW OVER OUR SE ALABAMA ZONES AND
OUR NORTHERNMOST GEORGIA ZONE. CERTAINLY NOTHING TO GET EXCITED
ABOUT BUT WE WILL CONTINUE TO COVER THIS POSSIBILITY BY INDICATING
THE WINTRY MIX IN OUR GRIDS AND THE AFOREMENTIONED ZONES. THE
REMAINING ZONES WILL HAVE A SLIGHT/CHANCE POP FOR SUNDAY UNTIL THE
UPPER LOW PASSES TO OUR NORTHEAST BY LATE AFTERNOON OR EARLY
EVENING. OTHERWISE...IT WILL BE CLOUDY...COLD...AND BRISK SUNDAY...
WITH A LIGHT FREEZE LIKELY ACROSS MUCH OF OUR AREA MONDAY MORNING.
TEMPERATURES WILL BE A LITTLE WARMER MONDAY AFTERNOON...BUT STILL
WELL BELOW AVERAGE FOR EARLY MARCH. IT LOOKS LIKE MARCH IS COMING IN
LIKE A LION FOR OUR REGION OF THE COUNTY.
.LONG TERM...(MONDAY NIGHT THROUGH SATURDAY) GLOBAL GUIDANCE SHOWING
SIMILAR PATTERNS TO START THE LONG TERM PERIOD WITH AMPLIFIED LONG
WAVE UPPER LEVEL TROUGH CONTINUING TO LIFT EAST AND NORTHEAST OFF THE
ATLANTIC SEABOARD. ASSOCIATED SURFACE LOW PRESSURE WILL BE LIFTING
NORTHEAST AS WELL OFF THE NEW ENGLAND COAST TOWARD THE CANADIAN
MARITIMES. IN THIS SYSTEMS WAKE WE WILL FIND SURFACE RIDGING
EXPANDING INTO THE EASTERN THIRD OF THE NATION WITH RIDGE AXIS
EXTENDING FROM THE GREAT LAKES TO THE SOUTHEASTERN STATES. LONG WAVE
UPPER LEVEL RIDGING WILL EXTEND FROM NORTHERN MEXICO UP INTO THE
CENTRAL PLAINS AND BE SLOWLY EDGING EASTWARD THROUGH THE WORK WEEK.
GLOBAL GUIDANCE PACKAGES BECOME A BIT NOISY WITH SOLUTIONS FOR THE
NORTHERN STREAM FLOW LATER IN THE WEEK...HOWEVER THERE IS AGREEMENT
IN KEEPING THE MAIN STORM TRACK TO OUR NORTH. VARYING DEGREES OF
UPPER LEVEL RIDGING ARE SHOWN BY MOST OF THE GLOBAL GUIDANCE WITH
LOW LEVEL RIDGING FROM OFF THE SOUTHEAST COAST IN CONTROL OF THE
FORECAST AREA. THIS STACKED RIDGING SCENARIO WOULD SUGGEST A DRY
LONG TERM PERIOD COVERING THE ENTIRE WORK WEEK AND POSSIBLY HOLDING
INTO THE EARLY PART OF NEXT WEEKEND.
IN TERMS OF TEMPERATURE...EXPECTING THE EXTENDED PERIOD TO BEGIN
BELOW NORMAL AND THEN WARM TO ABOVE NORMAL...AND POTENTIALLY WELL
ABOVE NORMAL BY THE END OF THE WEEK. MONDAY NIGHT HAS THE POTENTIAL
FOR A WIDESPREAD FREEZE AS SURFACE RIDGING BUILDS INTO THE AREA AND
FINDS A RELATIVELY COOL AIRMASS STILL IN PLACE ON THE BACKSIDE OF
THE DEPARTING TROUGH. DEPENDING ON THE EXACT POSITION OF THIS HIGH A
DECENT RADIATIONAL COOLING SETUP IS POSSIBLE RESULTING IN WIDESPREAD
UPPER 20S TO LOWER 30S. OF NOTE...THIS IS THE SECOND MEX PACKAGE TO
SHOW MIDDLE AND UPPER 20S AT MANY OF OUR SITES. LOCALLY PRODUCED
MODEL BIAS CORRECTED TEMP GRIDS AGREE AS WELL SHOWING WIDESPREAD
UPPER 20S TO LOWER 30S. SINCE THE SETUP IS NOT PERFECT AND THE
NIGHTS ARE GETTING PROGRESSIVELY SHORTER...WILL HOLD EVEN THE COLDER
LOCATIONS IN THE UPPER 20S. HOWEVER...THOSE WITH VEGETATION/OUTDOOR
PLANS SENSITIVE TO TEMPERATURES COLDER THAN A LIGHT FREEZE SHOULD
MONITOR FUTURE FORECASTS AS THE POTENTIAL DOES EXIST FOR LOCALIZED
COLDER TEMPERATURES EARLY TUES MORNING THAN ARE CURRENTLY FORECAST.
HIGH TEMPERATURES TUESDAY WILL REACH THE LOWER/MID 60S. ONE MORE
SHOT AT SOME MORE LOCALIZED FREEZING TEMPS TUE MORNING BEFORE A
SIGNIFICANT WARMUP BEGINS.
STACKED MID/UPPER LEVEL RIDGING BEGINS TO BUILD IN FROM THE WEST ON
WEDNESDAY AS THE SURFACE RIDGE MOVES TO THE SOUTHEAST COAST. HIGH
TEMPS RECOVER QUICKLY DURING THE MID TO LATE WEEK BACK ABOVE NORMAL
INTO THE 70S. 582-586DM H5 RIDGING AND 850MB TEMPS UP AROUND +15C
SHOWN BY THE ECMWF AND GFS BY FRIDAY WOULD SUGGEST A FEW READINGS
IN THE LOWER 80S ARE NOT OUT OF THE QUESTION AWAY FROM THE COAST.
&&
.MARINE...WINDS OVER LAND ARE CURRENTLY MORE IMPRESSIVE THAN ACROSS
THE LOCAL WATERS EARLY THIS AFTERNOON. HOWEVER...THAT WILL CHANGE
WITH THE PASSAGE OF THE COLD FRONT. THE TIGHTENING GRADIENT IS
ALREADY PRODUCING SCA CONDITIONS FURTHER UPSTREAM. SCA CRITERIA
ACROSS OUR WATERS WILL BEGIN LATER TONIGHT BEHIND THE COLD
FRONT...AND CONTINUE THROUGH SUNDAY. FREQUENT GUSTS TO GALE FORCE
ARE STILL POSSIBLE SO WE WILL UPGRADE THE GALE WATCH TO A GALE
WARNING.
&&
.AVIATION...THINGS ARE CHANGING REAL FAST THIS AFTERNOON. AS
EXPECTED A LOT OF STRONG THUNDERSTORMS POPPING UP AHEAD OF COLD
FRONT. OVERALL WINDS ACROSS THE AREA ARE RUNNING 20 TO 30 KTS FROM
THE SOUTHWEST AND HIGHER VCNTY OF TSTMS. HOWEVER COLD FRONT OVER
CENTRAL ALABAMA IS RACING EAST AT 45 MILES PER HOUR...SOMEWHAT AHEAD
OF SCHEDULE. MODIFIED TAFS FOR EARLIER ARRIVAL AND STRONGER WINDS.
EXPECT COLD FRONT TO ARRIVE KTLH EARLY EVENING AND THROUGH KVLD
EARLY TOMORROW MORNING. STRONGEST STORMS SHOULD BE THROUGH KDHN IN
THE NEXT COUPLE OF HOURS FOLLOWED BY MVFR CIGS AND INCREASING WEST
TO NORTHWEST WINDS WITH SOME LIGHT RAIN AND DRIZZLE. DRIZZLY
CONDITIONS BEHIND FRONT COULD DROP CIGS TO IFR LEVELS OVERNIGHT.
TOMORROW...MVFR CIGS WITH LIGHT RAIN WILL PERSIST A GOOD PART OF DAY
ACROSS THE AREA...EXCEPT KPFN MAY HAVE SOME EARLIER CLEARING.
&&
.FIRE WEATHER...HIGH PRESSURE WILL ARRIVE WITH DRIER CONDITIONS FOR
THE START OF THE WORK WEEK. WE WILL ISSUE A FIRE WEATHER WATCH FOR
ALL FLORIDA ZONES DUE TO POSSIBLE LONG DURATIONS OF LOW RH.
&&
.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE 46 50 29 58 28/ 70 30 10 00 00
PANAMA CITY 46 50 33 55 34/ 70 20 00 00 00
DOTHAN 41 45 28 51 28/ 60 40 10 00 00
ALBANY 44 47 31 53 30/ 70 50 10 00 00
VALDOSTA 46 47 30 53 30/ 70 50 10 00 00
CROSS CITY 51 52 30 57 29/ 60 50 00 00 00
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...FIRE WEATHER WATCH ALL ZONES FOR MONDAY AFTERNOON.
GM...GALE WARNING TONIGHT AND SUNDAY.
&&
AVIATION/FIRE WX...LANIER
LONG TERM...MROCZKA
REST OF DISCUSSION...BARRY
Hazardous weather outlook, Feb 28, 5:03 AM CST, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
603 AM EST SAT FEB 28 2009
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-011115-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
603 AM EST SAT FEB 28 2009 /503 AM CST SAT FEB 28 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT...
...SLIGHT RISK OF SEVERE WEATHER TODAY AND TONIGHT...
...GALE WATCH TONIGHT AND SUNDAY...
A STRONG COLD FRONT WILL APPROACH FROM THE WEST TODAY...BRINGING
NUMEROUS SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS MAY BE
SEVERE...ESPECIALLY THIS AFTERNOON AND TONIGHT. THE MAIN THREAT
WILL BE LARGE HAIL AND DAMAGING WINDS...BUT AN ISOLATED TORNADO
CAN NOT BE RULED OUT. THERE IS A HIGH RISK OF RIP CURRENTS TODAY
ALONG THE FLORIDA PANHANDLE BEACHES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THUNDERSTORMS WILL END FROM WEST TO EAST EARLY SUNDAY MORNING.
LIGHT RAIN WILL LINGER INTO SUNDAY AFTERNOON...ESPECIALLY IN
GEORGIA AND ALABAMA. THERE MAY BE ENOUGH COLD AIR FOR SOME OF THE
RAIN TO MIX WITH OR CHANGE TO LIGHT SNOW...MAINLY FROM ALBANY AND
DOTHAN NORTHWARD. NO SNOW ACCUMULATION IS EXPECTED DUE TO THE
RELATIVELY WARM GROUND TEMPERATURES. WINDY CONDITIONS ARE
EXPECTED...WITH GUSTS TO GALE FORCE OVER THE COASTAL WATERS. FAIR
WEATHER IS EXPECTED FOR THE REMAINDER OF THE WEEK...WITH A LIGHT
FREEZE POSSIBLE MONDAY AND TUESDAY MORNINGS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.
FOURNIER
In the hours before
Local storm report, Feb 28, 2:33 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
333 PM EST SAT FEB 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM TSTM WND DMG TY TY 31.47N 83.65W
02/28/2009 TIFT GA EMERGENCY MNGR
SEVERAL ROOFS OFF HOMES
&&
DUGGANLocal storm report, Feb 28, 3:10 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
410 PM EST SAT FEB 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM TSTM WND DMG 7 N CAIRO 30.41N 85.48W
02/28/2009 BAY FL EMERGENCY MNGR
SHED BLOWN AWAY PORCH DAMAGED TREES ACROOS ROAD POWER
LINES DOWN
&&
DUGGANLocal storm report, Feb 28, 3:10 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED COUNTY
NATIONAL WEATHER SERVICE TALLAHASSEE FL
410 PM EST SAT FEB 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM TSTM WND DMG 7 N CAIRO 30.41N 85.48W
02/28/2009 GRADY GA EMERGENCY MNGR
SHED BLOWN AWAY. PORCH DAMAGED. TREES DOWN ACROSS ROAD.
POWER LINES DOWN.
&&
DUGGANLocal storm report, Feb 28, 3:23 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
423 PM EST SAT FEB 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG BAINBRIDGE 30.91N 84.58W
02/28/2009 DECATUR GA EMERGENCY MNGR
SEVERAL TREES DOWN
&&
DUGGANLocal storm report, Feb 28, 3:25 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
425 PM EST SAT FEB 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG 7 N CAIRO 30.98N 84.21W
02/28/2009 GRADY GA EMERGENCY MNGR
SEVERAL TREES DOWN
&&
DUGGANLocal storm report, Feb 28, 3:42 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
442 PM EST SAT FEB 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1239 PM TSTM WND DMG 5 NW FORT RUCKER 31.39N 85.78W
02/28/2009 DALE AL PUBLIC
STORAGE SHED DESTROYED.
&&
JAMSKIThunderstorm Wind, Jackson
- When
- February 28, 3:45 PM CST
- Where
- Jackson County, 1.28 mi WSW of Sneads
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Emergency Manager
- Coordinates
- 30.706, -84.941
A downburst damaged the Sneads Elementary School and an adjacent home. A 30-foot strip of metal below the eaves of one of the school's buildings was sheared off. A nearby tree was uprooted. Limbs and tops of trees on the school campus and surrounding woods were snapped. A portion of the nearby home's roof was damaged.
Hail, Holmes
- When
- February 28, 7:40 PM CST
- Where
- Holmes County, 0.44 mi WNW of New Hope
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 30.951, -85.877
Golf ball sized hail was observed near New Hope.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Arkansas, February 28, 20091 death · 1 injured · 34 events
- Winter Storm and Winter Weather in Arkansas, February 28, 20091 death · 11 events
- Lightning Strike in Georgia, February 28, 2009$500,000 · 1 event
- Damaging Winds in Georgia, February 28, 2009$205,000 · 60 kt wind · 10 events
- Lightning Strike in South Carolina, February 28, 2009$200,000 · 1 event
- Flood and Hail in Georgia, February 28, 20091 injured · $61,000 · 0.75 in hail · 9 events
- Damaging Wind and Lightning Strike in Alabama, February 28, 2009$50,000 · 50 kt wind · 2 events
- Strong Wind in Texas, February 28, 2009$50,000 · 1 event
- Winter Storm and Winter Weather in Tennessee, February 28, 200920 events
- Winter Weather in Tennessee, February 28, 20091 injured · 8 events
- Winter Storm in Missouri, February 28, 200912 events
- Heavy Snow in Missouri, February 28, 20098 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154940, 154941.